A 78-year old woman is admitted to a Medical unit directly from her physician’s office for evaluation and management of congestive heart failure. She has a history of systemic hypertension.
The initial assessment completed by the RN of the assigned patient reveals a pulse rate that is rapid and very irregular. The patient is restless, her skin is pale and cool, she states she is dizzy when she stands up and she is slightly short of breath and anxious. Her BP is 106/88. Her ECG monitor pattern shows uncontrolled atrial fibrillation with a heart rate ranging from 150 -170 beats/min. Her respirations are 20/min and her O2 saturation is 90%.
- Given the findings, what should be the first action of the practical nurse?
- What additional data would the practical nurse collect?
- Discuss the potential complications of cardioversion and patient preparation for an elective cardioversion. Because the length of time the patient has been in atrial fibrillation is unknown, what adverse reaction may occur?
Later that evening the patient calls the nurse because she feels “like something terrible is going to happen.” She reports chest pain, has increased shortness of breath, and has coughed up blood-tinged sputum.
- Based on these symptoms, what might you suspect is happening?
- What is the first thing the practical nurse should do and what further information would you expect to be collected?
Expert Solution Preview
In this case, we have a 78-year-old woman who is admitted to a Medical unit for evaluation and management of congestive heart failure. She has a history of systemic hypertension. The initial assessment reveals several concerning symptoms, including rapid and irregular pulse, pale and cool skin, dizziness upon standing, slight shortness of breath, anxiety, and uncontrolled atrial fibrillation. Additionally, the patient presents with low blood pressure, low oxygen saturation, and an ECG monitor pattern indicative of atrial fibrillation. Based on this information, we will address the following questions.
1. Given the findings, what should be the first action of the practical nurse?
The first action of the practical nurse should be to assess and ensure the patient’s airway, breathing, and circulation (ABCs). It is important to address any immediate life-threatening issues. In this case, the patient’s irregular, rapid pulse and low blood pressure suggest inadequate cardiac output. Therefore, the nurse should prioritize addressing the inadequate circulation by initiating appropriate interventions such as oxygen supplementation, intravenous fluid administration, and notifying the healthcare provider.
2. What additional data would the practical nurse collect?
The practical nurse should collect additional data to further assess the patient’s condition and contribute to a comprehensive assessment. The nurse should obtain a complete set of vital signs, including blood pressure, heart rate, respiratory rate, and oxygen saturation levels. Additionally, it would be important to assess the patient’s level of consciousness, auscultate lung sounds, and perform a thorough cardiovascular examination. Obtaining a detailed history, including the duration and severity of symptoms, any recent changes in medication, and any history of cardiac disease or current medication use, would also be crucial.
3. Discuss the potential complications of cardioversion and patient preparation for an elective cardioversion. Because the length of time the patient has been in atrial fibrillation is unknown, what adverse reaction may occur?
Cardioversion is a procedure performed to restore a normal heart rhythm in patients with certain arrhythmias, including atrial fibrillation. Some potential complications of cardioversion include the formation of blood clots, stroke, electrical burns, transient bradycardia, hypotension, and arrhythmias. To minimize these risks, patient preparation involves a thorough assessment, obtaining informed consent, and performing pre-cardioversion evaluations such as an echocardiogram to assess for blood clot presence. Administering anticoagulant therapy may also be necessary to reduce the risk of clot formation.
In this particular case, since the length of time the patient has been in atrial fibrillation is unknown, a potential adverse reaction may be the dislodgment of a previously formed blood clot. If a clot is dislodged during cardioversion, it can travel to the brain, causing a stroke or other embolic complications. Therefore, it is important to evaluate and manage the patient’s clotting risk appropriately before considering cardioversion.
4. Based on these symptoms, what might you suspect is happening?
Based on the reported symptoms of chest pain, increased shortness of breath, and coughing up blood-tinged sputum, one possible concern is the occurrence of a pulmonary embolism. A pulmonary embolism is a blockage of the pulmonary artery or one of its branches by a blood clot. The symptoms described by the patient are consistent with a potential pulmonary embolism, which is a life-threatening condition requiring prompt medical attention.
5. What is the first thing the practical nurse should do, and what further information would you expect to be collected?
The first thing the practical nurse should do is to recognize the seriousness of the situation and initiate emergency measures. This may include activating the Rapid Response Team or calling for immediate medical assistance. Any acute change in a patient’s condition, especially when it involves chest pain, shortness of breath, and coughing up blood-tinged sputum, necessitates urgent action.
Further information that would be collected includes obtaining vital signs and conducting a focused assessment to gather detailed information about the patient’s symptoms. The nurse should document the characteristics and severity of the chest pain, the frequency and amount of blood in the sputum, and any other associated symptoms. Additionally, a review of the patient’s medical history, including recent travel or surgery, use of hormonal therapy, and previous episodes of blood clots, should be conducted to aid in the diagnosis and guide subsequent treatment.